Allegra and Allegra-D available over-the-counter

June 16, 2011

Verifying customer and drug information is correct

Popular prescription allergy medications now available over-the-counter.

Allegra® and fexofenadine/pseudoephedrine Allegra-D® products are now available over-the-counter (OTC), and can be purchased without a prescription. Non-sedating antihistamines, like fexofenadine, are used for the relief of symptoms of seasonal allergies. The OTC versions contain the same ingredients and are available in the same strengths as prescription formulations. Allegra products join Claritin® and Zyrtec® products as non-sedating antihistamines which are available OTC.

Approximately 55,000 Humana members filled prescriptions for non-sedating antihistamine products in January 2011 alone. Fexofenadine and fexofenadine/pseudoephedrine are the highest utilized non-sedating antihistamines, with almost 75 percent of the market share. Humana's net paid for this class of medications during the same period was approximately $1.1 million. Now that Allegra products are available without a prescription, we expect to see costs for this class to decrease. Currently, Claritin and Zyrtec products are non-formulary across all Humana plans.

For more information, contact your Humana Representative today.